Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 312, NWS Tallahassee, FL

July 20, 2015Dougherty County, Lee County, Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 20, 2015, 7:08 PM EDT for Dougherty County, Lee County, Worth County, Georgia. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2015, 7:08 PM EDT (23:08 UTC)
Expired
Jul 20, 2015, 7:45 PM EDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dougherty County, GA, Lee County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 127 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:08 PM EDTHAIL 12 N Albany, GAPHOTO OF QUARTER SIZE HAIL SUBMITTED ON SOCIAL MEDIA
Jul 20, 7:10 PM EDTTSTM WND DMG3 Nnw Albany, GATREE SNAPPED ON CASCADE LANE. PHOTO SUBMITTED ON SOCIAL MEDIA.
Jul 20, 7:12 PM EDTTSTM WND DMG1 Ene Albany, GAWIRES DOWN ON THE 700 BLOCK OF NORTH JACKSON STREET IN ALBANY...PER WFXL METEOROLOGIST.
Jul 20, 7:12 PM EDTTSTM WND DMG1 Ese Albany, GADOWNED TREE ON A POWER LINE EVENTUALLY CAUGHT FIRE ON THE 400 BLOCK OF W LINCOLN AVENUE IN ALBANY. PER WFXL METEOROLOGIST.
Jul 20, 7:15 PM EDTTSTM WND DMGAlbany, GASEVERAL TREES AND POWER LINES DOWN AROUND TOWN
Jul 20, 7:18 PM EDTTSTM WND DMG1 Sw Turner City, GAPOLICE BLOCKING TRAFFIC AT N CARROLL STREET AND EAST 1ST AVE DUE TO POWER LINE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS52 KTAE 202308
SVRTAE
GAC095-177-321-202345-
/O.NEW.KTAE.SV.W.0312.150720T2308Z-150720T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
708 PM EDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGHERTY COUNTY IN SOUTHWESTERN GEORGIA...
  WEST CENTRAL WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTH CENTRAL LEE COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 745 PM EDT

* AT 708 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
  MPH. THIS STORM WAS LOCATED OVER EAST ALBANY AND MOVING EAST AT 15 
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALBANY...PUTNEY...MARINE CORPS LOGISTICS BASE...TURNER CITY...EAST
  ALBANY...FORRESTER...CRESTWOOD...SYLVESTER AIRPORT...RED ROCK...
  ACREE...PECAN CITY...RADIUM SPRINGS...PALMYRA...SOUTHWEST GA
  REGIONAL A/P...SOUTH ALBANY...ALFORDS...STOCKS AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3148 8421 3165 8422 3172 8390 3145 8389
TIME...MOT...LOC 2308Z 265DEG 15KT 3157 8415 

$$

42-DVD
2 follow-up statements
963 
WWUS52 KTAE 202330
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
730 PM EDT MON JUL 20 2015

GAC095-177-321-202345-
/O.CON.KTAE.SV.W.0312.000000T0000Z-150720T2345Z/
DOUGHERTY GA-WORTH GA-LEE GA-
730 PM EDT MON JUL 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EASTERN DOUGHERTY...WEST CENTRAL WORTH AND SOUTH CENTRAL LEE
COUNTIES...

AT 730 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR THE MARINE CORPS LOGISTICS BASE...OR NEAR 
PUTNEY...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
PUTNEY...ALBANY...MARINE CORPS LOGISTICS BASE...TURNER CITY...EAST
ALBANY...CRESTWOOD...RED ROCK...ACREE...PECAN CITY...RADIUM
SPRINGS...ALFORDS...WILLIAMSBURG AND SYLVESTER AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3147 8414 3164 8414 3169 8390 3145 8389
TIME...MOT...LOC 2330Z 277DEG 15KT 3155 8404 

$$

42-DVD
358 
WWUS52 KTAE 202343
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
743 PM EDT MON JUL 20 2015

GAC095-177-321-202353-
/O.EXP.KTAE.SV.W.0312.000000T0000Z-150720T2345Z/
DOUGHERTY GA-WORTH GA-LEE GA-
743 PM EDT MON JUL 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGHERTY...WEST
CENTRAL WORTH AND SOUTH CENTRAL LEE COUNTIES WILL EXPIRE AT 745 PM
EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3147 8414 3164 8414 3169 8390 3145 8389
TIME...MOT...LOC 2340Z 265DEG 15KT 3155 8404 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:09 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 4:09 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT MON JUL 20 2015

.Near Term [Through Tonight]...

Convective activity is expected to increase this afternoon across
the CWA and with SB CAPE values in excess of 3000 J/KG and a
gradient of DCAPE in excess of 800 J/KG, the threat of severe
weather including damaging wind exists through the evening. Once
again the potential also exists for locally heavy rainfall so will
need to keep a close eye on the flood threat.

A shortwave will track across the TN valley tonight and while the
bulk of the effects remain north of the CWA, guidance is hinting it
could help to increase the cloud coverage across parts of SW Georgia
late tonight. In addition, there is more of a suggestion for tonight
in the hi-res guidance of activity across the northern part of the
CWA late tonight - either a line of thunderstorms weakening as they
approach the CWA from the north or development of a few showers and
thunderstorms across the northern half late tonight. Based on this
have kept PoPs in across the whole CWA all night, but the highest
PoPs across the marine zones for the the second half of tonight.

.Short Term [Tuesday Through Wednesday Night]...

A ridge of high pressure will rest aloft over the southern states
through the period, with our forecast area resting on the eastern
edge. To the north, a fairly strong +PV anomaly for this time of
year will churn over southeastern Canada, pushing an upper level jet
across the Great Lakes and northeastern states. A surface trough
that's been enhanced by the upper level divergence from this impulse
will cross the southeastern states Tuesday and Wednesday. Low
level flow from the south-southwest will keep Gulf moisture
plentiful, with model PWATs are around 2", and instability will
be accessible with model CAPE around 1500-2000 J/kg both Tuesday
and Wednesday. With this forcing, moisture, and instability
present, we're expecting active days with convection across our
area. PoPs are around 60% during the daytime hours, and 20-30%
overnight, higher along the coastline and offshore waters. As is
typical this time of year, some of these storms are expected to
become strong enough to produce downbursts of damaging winds.
Highs will peak in the low-mid 90s during the day and fall to the
mid 70s overnight.

.Long Term [Thursday Through Monday]...

On Thursday night, a weak area of low pressure over the Carolina's
will begin to move off eastward into the Atlantic. A frontal
boundary located north of our CWA will gradually dip southward
toward the Gulf coast causing higher chances for rain for the end of
the week. On Sunday, the drier air from behind the front will begin
to affect our area and lower rain chances above the Florida state
border. With an abundance of low level moisture through Saturday,
PoPs are kept on the higher side of 40-60% with the greatest chance
for showers and thunderstorms in the afternoon. Highs will be in the
low to mid 90s and lows in the low to mid 70s.

&&

.Aviation...
[Through 18Z Tuesday] VFR conditions will prevail outside of
thunderstorms today. The best chance for storms appear to be at ABY
and DHN. Overnight, expect some patchy IFR ceilings and visibilities
in areas where rain falls this afternoon. At this time it is too
uncertain to include in the TAF.

&&

.Marine...

High pressure will rest over the Gulf with low pressure systems
moving through to the north causing a tight pressure gradient
through the weekend. Winds will generally be from the southwest or
west and around 10-15 knots, with higher winds during thunderstorms.
Seas will generally be around 2-3 feet.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected. Dispersion
values will be a bit higher than average during the overnight hours
due to an increase in transport winds.

&&

.Hydrology...

An active pattern will remain in place for the area through the
weekend with rainfall totals over the next 5 days around 2". Since
our area rivers are at normal or even low flow levels, this is not
expected to cause any widespread flooding. However, depending on how
storms develop, there may be enhanced chances for localized
flooding, particularly in the Florida Big Bend where we've already
seen several days with higher rainfall totals over the past week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  93  76  93  76 /  40  60  30  60  30
Panama City   79  89  80  89  80 /  30  50  30  60  30
Dothan        75  95  75  94  75 /  40  60  20  50  30
Albany        77  94  75  95  75 /  40  50  20  50  20
Valdosta      75  93  75  94  76 /  30  60  20  60  30
Cross City    76  90  76  91  77 /  40  50  30  60  30
Apalachicola  79  87  80  89  80 /  30  50  30  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK through late tonight FOR Coastal Franklin.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...FIEUX
SHORT TERM...MOORE
LONG TERM...MOORE/CHANEY
AVIATION...HARRIGAN
MARINE...MOORE FIRE
WEATHER...DVD
HYDROLOGY...MOORE

In the hours before

Local storm report, Jul 20, 3:25 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 NW SAINT MARKS        30.21N 84.27W
07/19/2015                   WAKULLA            FL   PUBLIC

            TWO TREES WERE BLOWN DOWN ON SHADEVILLE ROAD DURING THE
            STORM SUNDAY EVENING.

&&

DVD
Local storm report, Jul 20, 6:20 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 PM EDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     4 E WEBB                31.26N 85.21W
07/20/2015                   HOUSTON            AL   LAW ENFORCEMENT

            TREE DOWN ON CEDAR SPRINGS ROAD

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:08 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes67 min
Jul 19, 8:57 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes48 min
Jul 20, 5:26 PM EDTSevere Thunderstorm WarningTAEEarly34 min
Jul 20, 6:36 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.